Advanced Search
MyIDEAS: Login to save this paper or follow this series

The stability of simulation based estimation of the multiperiod multinominal probit model with individual specific covariates

Contents:

Author Info

  • Rendtel, Ulrich
  • Kaltenborn, Ulrich
Registered author(s):

    Abstract

    The multi-period multinomial Probit model (MMPM) is seen as a flexible tool to explain individual choices among several alternatives over time. There are two versions of this model: a) for each individual the covariates for all alternatives are known and b) for each individual only the parameters of the alternative which was chosen is known. The main difficulty with the MMPM was the calculation of the probability for the individual sequence of chosen alternatives, which requires the computation of the integral over a high dimensional multivariate Normal density. This remedy was removed by the Smooth Recursive Conditional (SRC) simulator. Several simulation studies have investigated the stability of the MMPM estimates with special emphasis to the number of replications of the SRC routine. In contrast to these studies, which use the case of alternative specific covariates, we use the case of the individual specific covariates. We conclude that the MMPM with individual specific covariates is only weakly identified, generalizing Keane's (1992) result for the one period case. As a consequence the maximization of the simulated likelihood often converges to a singular covariance structure so that the SRC-routine stops iterating. This feature cannot be avoided by increasing the number of replications in the SRC-routine. The percentage of these failures rapidly increases with the number of alternatives. --

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://econstor.eu/bitstream/10419/49917/1/668825243.pdf
    Download Restriction: no

    Bibliographic Info

    Paper provided by Free University Berlin, School of Business & Economics in its series Discussion Papers with number 2004/5.

    as in new window
    Length:
    Date of creation: 2004
    Date of revision:
    Handle: RePEc:zbw:fubsbe:20045

    Contact details of provider:
    Postal: Garystr. 21, 14195 Berlin (Dahlem)
    Phone: (030) 838 2272
    Fax: (030) 838 2129
    Email:
    Web page: http://www.wiwiss.fu-berlin.de/en/index.html
    More information through EDIRC

    Related research

    Keywords: discrete choice models; multi-period multinomial; probit models; simulated maximum likelihood method; smooth recursive conditional simulator; panel data;

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Vassilis A. Hajivassiliou & Axel Borsch-Supan, 1990. "Smooth Unbiased Multivariate Probability Simulators for Maximum Likelihood Estimation of Limited Dependent Variable Models," Cowles Foundation Discussion Papers, Cowles Foundation for Research in Economics, Yale University 960, Cowles Foundation for Research in Economics, Yale University.
    2. Stern, Steven, 1992. "A Method for Smoothing Simulated Moments of Discrete Probabilities in Multinomial Probit Models," Econometrica, Econometric Society, Econometric Society, vol. 60(4), pages 943-52, July.
    3. John F. Geweke & Michael P. Keane & David E. Runkle, 1994. "Statistical inference in the multinomial multiperiod probit model," Staff Report, Federal Reserve Bank of Minneapolis 177, Federal Reserve Bank of Minneapolis.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Victoria Prowse, 2005. "State Dependence in a Multi-state Model of Employment," Economics Papers 2005-W20, Economics Group, Nuffield College, University of Oxford.
    2. Victoria Prowse, 2005. "State Dependence in a Multi-state Model of Employment Dynamics," Economics Series Working Papers, University of Oxford, Department of Economics 2005-W20, University of Oxford, Department of Economics.

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:zbw:fubsbe:20045. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (ZBW - German National Library of Economics).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.